South Dakota, 2009Strong Wind in South Dakota, May 13, 2009
May 13, 2009 · NWS ABR · 1 event in 1 county or zone
Strong northwest winds of 30 to 40 mph with higher gusts knocked a semi-truck and trailer off of Highway 281 south of Redfield. The semi-truck collided into a pickup traveling north.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds of 30 to 40 mph with higher gusts knocked a semi-truck and trailer off of Highway 281 south of Redfield. The semi-truck collided into a pickup traveling north. The driver of the pickup had serious, but non-life threatening injuries. The semi driver recieved only minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 13, 2:48 PM CST, 4 minutes earlier.
Area forecast discussion, May 13, 2:48 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT WED MAY 13 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MAIN CONCERNS THROUGH THE SHORT RANGE ARE WINDS TNT AND THEN
RAIN CHANCES THU NIGHT AND FRIDAY. FOR TNT WILL KEEP THE
ADVISORIES AND HIGH WIND WARNINGS GOING UNTIL SUNSET. CAA ALOFT IN
COMBINATION WITH DAYTIME HEATING IS FINALLY HELPING TO MIX DOWN
STRONGER WINDS ALOFT AS LOW LEVEL LAPSE RATES STEEPEN. KPIR IS
CLOSE TO HIGH WIND CRITERIA...AND AREAS EAST ARE NOW CLOSE TO WIND
ADVISORY CRITERIA. ALSO...INCREDIBLY STEEP LAPSE RATES ARE
CONTRIBUTING TO SOME SHOWERS/ISOLATED THUNDER SO WILL KEEP THAT IN
THE EVENING FORECAST AS WELL. TEMPERATURES SHOULD DROP WELL INTO
THE 30S BASED ON WHAT HAPPENED UPSTREAM LAST NIGHT. FOR THURSDAY
TEMPERATURES SHOULD BE MILD IF NOT A BIT UNDER CLIMO NORMS AS
SURFACE MOVES ACROSS THE REGION. THURSDAY NIGHT WILL SEE THE
RETURN OF A DECENT LOW LEVEL JET. HOWEVER MOISTURE WILL BE LACKING
PER RH PROGS ON TIME HEIGHTS. ALSO BUFR SOUNDINGS AND PLAN VIEW
PROGS SHOW ONLY SMALL AMOUNTS OF CONVECTIVE ENERGY TO WORK
WITH...SO SLIGHT CHANCE SHOWERS SHOULD COVER THE SITUATION FOR
NOW. TEMPERATURES WILL ALSO BE RELATIVELY MILD THURSDAY NIGHT DUE
TO THAT LLJ. FOR FRIDAY WILL HANG ONTO SOME SHOWERS OVER MAINLY
THE EASTERN CWA AHEAD OF PROGRESSIVE FRONTAL BOUNDARY. BUT ONCE
AGAIN AVAILABLE ENERGY AND MOISTURE IS NOT PARTICULARLY GREAT SO
ISOLATED/SCT POPS SHOULD COVER THE SITUATION NICELY. TEMPERATURES
BOTH THURSDAY AND FRIDAY WERE BASED OFF THE MAV MOS WITH SOME
TWEAKS HERE AND THERE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY.
MIDRANGE MODELS START OUT THE PERIOD IN GOOD AGREEMENT BUT
DIVERGE IN SOLUTIONS BY THE END OF THE PERIOD. TEMPERATURES START
OFF QUITE COOL WITH THE GFS 850 TEMPERATURES AROUND -4C AT 12Z
SATURDAY AND THE ECMWF ONLY SLIGHTLY WARMER. TEMPERATURES REBOUND
QUICKLY HOWEVER AND THE AREA REMAINS UNDER NORTHWEST FLOW ALOFT
WITH HIGH PRESSURE AT THE SURFACE THROUGH SUNDAY. ON MONDAY A LOW
PRESSURE TROUGH WILL EXTEND FROM CANADA AND SWEEP A RELATIVELY
WEAK COLD FRONT ACROSS THE FA. TUESDAY IS THE TIME AT WHICH THE
MODELS START TO DISAGREE. THE GFS IS FASTER THAN THE ECMWF IN
EJECTING THE 500HP PAC NW TROUGH...WHICH IN TURN RESULTS IN TIMING
DIFFERENCES OF 500MB RIDGING OVER THE AREA. LIKEWISE THERE ARE
TIMING DIFFERENCES WITH THE SURFACE LOW PRESSURE SYSTEM AND
PRECIPITATION CHANCES ON TUESDAY AND WEDNESDAY. THE FORECAST STUCK
CLOSELY TO HPC GUIDANCE IN THIS TIME FRAME.
&&
.AVIATION...
WEST NORTHWEST WINDS WILL REMAIN GUSTY AT ALL TAF SITES THROUGH
THE EVENING. KPIR AND KMBG WILL CONTINUE TO GUST TO 30 TO 40 MPH
THROUGH 00Z. KABR AND KATY WILL SEE AN INCREASE IN WIND SPEEDS
THROUGH 00Z AND THEN WILL START TO SLOWLY DIMINISH.
OTHERWISE...CIGS AND VSBY WILL REMAIN IN THE VFR CATEGORY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BROWN-BUFFALO-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-WALWORTH.
HIGH WIND WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
CORSON-DEWEY-HUGHES-STANLEY-SULLY.
MN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...TDK
LONG TERM...KRAMLICH
AVIATION...KRAMLICH
WEATHER.GOV/ABERDEENHazardous weather outlook, May 13, 3:12 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT WED MAY 13 2009
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT WED MAY 13 2009 /312 AM MDT WED MAY 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY.
WINDS GUSTS UPWARDS OF 60 MPH MAY BE POSSIBLE FOR PARTS OF WESTERN
AND CENTRAL SOUTH DAKOTA. WINDS WILL DIMINISH SOMEWHAT OVERNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS MAY BE POSSIBLE FRIDAY MORNING. SEVERE
WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CONNELLY
In the hours before
Local storm report, May 13, 10:48 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 AM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 3 WSW MANSFIELD 45.22N 98.61W
05/12/2009 E60 MPH SPINK SD PUBLIC
0700 PM TSTM WND GST 12 WNW EAGLE BUTTE 45.07N 101.47W
05/12/2009 M70 MPH DEWEY SD MESONET
MEASURED WIND GUST FROM BEAR CREEK RAWS. TIME ESTIMATED.
&&
NWS ABRLocal storm report, May 13, 2:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 S SENECA 45.00N 99.51W
05/12/2009 E1.00 INCH FAULK SD PUBLIC
&&
NWSStrong Wind, Spink
- When
- May 13, 2:52 PM CST
- Where
- Spink forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 44.938, -98.346 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184326.